TORONTO — Politicians and public health officials say increasing access to overdose-fighting medication is key to tackling the fentanyl-fuelled opioid crisis that is moving across the country.
Toronto Mayor John Tory says expanding the availability of the drug naloxone in drugstores and among first responders was raised Monday during the first gathering of the Toronto Overdose Early Warning and Alert Partnership, which hopes to provide a better understanding of drug overdoses and related trends in the city.
He compared the drug to an EpiPen, a device that injects doses of epinephrine to treat anaphylactic reactions in those with severe and potentially fatal allergies, which must also be used promptly in order to be effective.
Tory also stressed the need for better — and more readily available — data on opioid overdoses and deaths. The city's most recent numbers date back to 2015, unlike Vancouver, which obtains data on a month-to-month basis, he said.
"It is not acceptable in our city, it is not acceptable in our country that people who in many cases are suffering from a form of mental illness through addiction are dying in a lonely fashion and dying without us doing everything we can when we know there are things we can do to prevent those deaths," he said in a news conference after the meeting.
The mayor said Toronto can't afford to be complacent for one moment when it comes to fentanyl, which has killed hundreds of people in British Columbia. He said he's been watching the spike of fentanyl-related overdoses in Vancouver, and has been warned by the mayor of that city to "get ready."
Monday's meeting came as Ontario announced it would fund three supervised injection sites in Toronto, facilities Tory said he hopes will be up and running within months.
Meanwhile, Toronto's acting medical officer of health said there were 45 fentanyl-related overdose deaths recorded in 2015 in the city, compared to 23 deaths in 2014.
"What we are trying to do is prevent further deaths. We have an epidemic, the data's showing it's getting worse," Dr. Barbara Yaffe said.
She said part of the problem is that bystanders are often reluctant to call 911 because they fear legal repercussions, so paramedics may not arrive in time to save the person who is overdosing.
"I think the bigger issue is getting people who are friends, family or users themselves to be educated and have access to naloxone themselves so they can use it right away," she said.
Fentanyl is a powerful painkiller roughly 100 times more potent than morphine that produces a drug high but also depresses the body's rate of respiration, which can cause breathing to stop.
A dose of just two milligrams of pure fentanyl — the weight of seven poppy seeds — can be lethal. Police have said many people are ingesting it unknowingly as the drug, which cannot be seen, smelled or tasted, is difficult to detect when laced into other drugs.
- With files from Diana Mehta
Paola Loriggio, The Canadian Press